Alert archive / Hawaii / Gale Warnings in 2018

Gale Warning 5, NWS Honolulu, HI

December 9, 2018

NWS Honolulu, HI issued this gale warning at Dec 9, 2018, 3:46 PM HST. It was in force for 60 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2018, 3:46 PM HST (01:46 UTC)
Expired
Dec 12, 2018, 3:34 AM HST
In force
60 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

300 
WHHW70 PHFO 100146
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
346 PM HST Sun Dec 9 2018


PHZ121-101500-
/O.UPG.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/
/O.NEW.PHFO.GL.W.0005.181210T0146Z-181211T1600Z/
Alenuihaha Channel-
346 PM HST Sun Dec 9 2018

...GALE WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect until 6 AM HST Tuesday. The Small
Craft Advisory is no longer in effect.

* Winds and Seas...East winds 25 to 35 kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-101500-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
346 PM HST Sun Dec 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Kino
5 follow-up statements
687 
WHHW70 PHFO 101339
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
339 AM HST Mon Dec 10 2018

PHZ121-110400-
/O.EXT.PHFO.GL.W.0005.000000T0000Z-181212T0400Z/
Alenuihaha Channel-
339 AM HST Mon Dec 10 2018

...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* Winds and Seas...East winds 30 to 35 kt. Seas 8 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-110400-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
339 AM HST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 8 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
172 
WHHW70 PHFO 110144
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
344 PM HST Mon Dec 10 2018


PHZ121-111445-
/O.CON.PHFO.GL.W.0005.000000T0000Z-181212T0400Z/
Alenuihaha Channel-
344 PM HST Mon Dec 10 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* Winds and Seas...East winds 30 to 35 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-111445-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
344 PM HST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
535 
WHHW70 PHFO 111322
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Tue Dec 11 2018

PHZ119-120-120400-
/O.UPG.PHFO.SC.Y.0044.000000T0000Z-181212T1600Z/
/O.EXB.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/
Maalaea Bay-Pailolo Channel-
322 AM HST Tue Dec 11 2018

...GALE WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Gale
Warning, which is in effect until 6 AM HST Wednesday. The Small
Craft Advisory is no longer in effect.

* Winds and Seas...East winds 30 to 35 kt, except north winds in
  Maalaea Bay. Seas 7 to 11 feet, except 3 to 5 feet in Maalaea
  Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ121-120400-
/O.EXT.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/
Alenuihaha Channel-
322 AM HST Tue Dec 11 2018

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* Winds and Seas...East winds 30 to 35 kt. Seas 9 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122>124-120400-
/O.EXT.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
322 AM HST Tue Dec 11 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 8 to 14 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
202 
WHHW70 PHFO 120142
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Tue Dec 11 2018

PHZ119>121-121445-
/O.CON.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
342 PM HST Tue Dec 11 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* Winds and Seas...East winds 25 to 35 kt with gusts up to 45 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>118-122>124-121445-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
342 PM HST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 15 to 25 kt with gusts up to 35 
  kt. Seas 7 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

Burke
128 
WHHW70 PHFO 121334
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Wed Dec 12 2018

PHZ119>121-130400-
/O.CAN.PHFO.GL.W.0005.000000T0000Z-181212T1600Z/
/O.EXA.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
334 AM HST Wed Dec 12 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Small Craft
Advisory, which is in effect until 6 PM HST Friday. The Gale
Warning has been cancelled.

* Winds and Seas...East winds 25 to 30 kt, except north winds 25 
  to 30 kt in Maalaea Bay. Seas 7 to 12 feet, except 2 to 4 feet 
  in Maalaea Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PHZ110>118-122>124-130400-
/O.CON.PHFO.SC.Y.0044.000000T0000Z-181215T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
334 AM HST Wed Dec 12 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* Winds and Seas...East winds 20 to 30 kt. Seas 8 to 13 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and/or seas 10 feet or greater are expected to produce conditions
hazardous to small craft. Inexperienced mariners, especially
those operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Dec 9, 10:04 AM HST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 9, 10:04 AM HST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1004 AM HST Sun Dec 9 2018

.SYNOPSIS...
Breezy trade winds will prevail through the week. Showers will
mainly be focused over windward and mountain areas, with some
reaching the lee areas of the smaller islands at times.

&&

.DISCUSSION...
Water vapor imagery shows an upper level high northwest of the
state and a trough to the east, with the tail end of the trough
extending back toward the Big Island. At the surface large high
pressure is located northwest of the state. The trailing end of
the old front that moved through the state has weakened, leaving a
showery cloud band near the Big Island. 12z soundings show a
strong inversion around 6kft at Lihue and a weaker inversion
around 10kft at Hilo. Early morning MIMIC total precipitable water
imagery shows values around 1.0-1.1 inches across much of the
area, with pockets of drir air embedded within the moisture bands.

Overnight rainfall has been greatest across windward sections of
Maui and the Big Island with showers associated with a lingering
cloud band. A new moisture band embedded in the trades has also
reached Kauai, enhancing showers there. Not much change is
expected for today. Breezy trade winds will focus showers across
windward section. A strong pressure gradient is in place across
the island. As the high passes to our north, winds may even bump
up a notch on Monday. So far today we have received a few reports
of sustained winds 30 mph or greater (at the Lanai and Kohala
airports), indicating that the existing wind advisory for portions
of Maui and Hawaii Counties is on track. This advisory will
likely need to be extended through Monday as similar if not
stronger conditions are expected.

The remnant moisture band near the Big Island will thin out by
Monday, while the band near Kauai drifts toward Oahu. Beyond
Monday we get into a regular trade wind pattern with areas of
moisture embedded in the low-level flow. A front passing by well
north of the state on Wednesday will cause wind speeds to diminish
slightly, as the subtropical high is pushed farther east. However
a new high builds in right behind the front, tightening the
gradient across the islands and bringing us back to breezier
conditions for Thursday/Friday. The trade winds will focus most
rainfall across windward sections. However, the strength of the
winds will spread some showers to leeward areas as well.

&&

.AVIATION...
There is a cloud band between Maui and the Big Island draped over
the Alenuihaha Channel. This will cause the windward side of Maui
and the Big Island to experience MVFR conditions through this
afternoon into tonight. As a result, AIRMET Sierra is in effect
for mountain obscuration for Maui and the Big Island and is
expected to stay in effect until the band dissipates and/or
pushes south probably early on Sunday. All other islands can
expect passing MVFR conditions in windward mauka areas.

Moderate to strong winds will stay in place for the next few days
until the high northwest of the state passes to the east. Until
that happens expect low-level turbulence across the state south
through west of the mountains on each island. AIRMET Tango is
currently in place for low-level turbulence below 8,000ft. AIRMET
Tango also addresses strong surface winds greater than 30kts.

&&

.MARINE...
High pressure north of the state will maintain strong trade winds
through the week. A slight increase in trade winds is expected on
Monday as the high strengthens and gradually shifts to the east.
With the overnight ASCAT pass already showing 30 knot winds
around the Big Island, a Gale Warning is certainly possible for
the typical windy areas around the Big Island Monday. Meanwhile, a
Small Craft Advisory (SCA) is in effect for all Hawaiian waters
due to strong tradewinds and combined seas over 10 feet. As the
high gradually shifts east over the next few days, a new high will
build over the state from the northwest Wednesday into Thursday.

Surf and combined seas will be on the increase today, as a new
large NNW swell peaks today along most N and W facing shores, and
strong trade winds drive surf up along E facing shores. A High
Surf Warning is posted for exposed north and west facing shores,
with a High Surf Advisory (HSA) posted for the west facing shores
of Oahu, where greater swell shadowing is expected. A HSA is also
posted for E facing shores of most islands due to strong trades
driving an increase in short-period wind waves, with surf
expected to remain elevated for most of the week. Lastly, a Marine
Weather Statement (MWS) highlights the potential for harbor
surges due to the NNW swell, especially in Hilo and Kahului
harbors.

Today's large NNW swell will gradually diminish Monday, with
another long-period NW swell arriving Tuesday expected to produce
advisory-level surf along exposed N and W facing shores on
Wednesday. A moderate-sized NW swell is possible toward the end
of the week. With a prolonged period of elevated trade winds
expected, the HSA for E facing shores is likely to continue
through the week. See the Collaborative Surf Discussion (SRDHFO)
for details on the sources of the swells that are expected to
affect the islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Monday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Big Island North and East.

High Surf Advisory until 6 AM HST Monday for Waianae Coast-South
Big Island.

Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe-
Maui Central Valley-South Big Island-Big Island North and East-
Kohala.

Small Craft Advisory until 6 AM HST Wednesday for all Hawaiian
waters-

&&

DISCUSSION...Bravender
AVIATION...Chevalier
MARINE...Kino

Nearby

Gale Warnings in Hawaii, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.